I have been hypothyroid for nearly 18 years and have taken .125 mg. for the duration of this time. Only once approximatley 6 years ago my levothyroxine was reduced to .113 for only a few months. I recently went to the doctor complaining of absolutely no energy and a great concern for the fact my body for no reason will get so cold it feel like my blood has turned to ice. I curl up, wrap up and literally wait for this to pass. I had my iron level checked it was fine. This time I went again and had my thyroid levels done and my TSH came back 0.1. I'm hypothyroid not hyperthyroid and the doctor now reduced my med to .100 mg. In the past two years I have had no energy, totally lethargic and yet I work every day. I'm exhausted beyond and sleep soon as I get home for 1 hour. I'm confused why my reading was 0.1 and I have been vomiting for the past two years periodically (I'm celiac) and very careful but had an incidence of buying gluten free bread that had not declared its wheat content. However, my smyptoms were there before this started.
I guess I need to know if my pituitary gland, hypothalmus is involved.
Although many doctors use TSH as their primary measure for evaluating thyroid patients, it is my firm opinion that a TSH test result below the range does not automatically make you hyperthyroid. The only thing that actually makes you hyper is having hyper symptoms. A sub-range TSH is only an indicator, subject to being confirmed by symptoms.
For example, I was on a full daily replacement of T4 med for over 20 years, with a TSH below .05, with no hyper symptoms. In fact I never quite got rid of my hypo symptoms.
With thyroid problems, your goal is to be Euthyroid, which basically means having neither hyper nor hypo symptoms. The best way to achieve this is to get your doctor to test and adjust your free T3 and free T4 to levels with enough medication, such that your symptoms are alleviated.
The rationale behind this is that free (unbound by protein) T3 is the most active thyroid hormone. It largely regulates metabolism and other symptoms. Free T3 is four times as potent as free T4. It has been shown to be the thyroid hormone that correlates best with symptom relief. TSH has a negligible correlation with symptoms.
I suggest that you discuss this with your doctor and see if he is willing to treat you based on symptoms and free T3 and free T4 levels. If not, you may need to find a good thyroid doctor that goes beyond TSH.
Thanks for the information. I will mentioned this to my doctor for sure. When I said I am not hyperthyroid, I meant that for 18 years I have taken .125 levothyroxine because I was hypothyroid. As far as symptoms of hyper - yes I did have racing pulse and heart palpitations. Since my reduction in thyroid med I have had diaherra constantly and I am not eating gluten. I also have absolutely no interest in food. I get my blood work done in approximately 6 weeks. I don't know what is going on and this ice cold blood episodes I still wonder if my hypothalamus is involved as it regulates body temperature.
Many forum members have had continuing problems because their doctors adjusted their meds based predominantly on TSH and kept it too high in the range to alleviate hypo symptoms. In some cases, patients do not convert T4 to T3 very well and the T4 meds usually prescribed have not been effective in relieving symptoms.
Based on what I've experienced and learned, I'm convinced that a far better approach than relying on TSH so heavily is for a doctor to test and adjust free T3 and free T4 levels as required to achieve the Euthyroid state I described above. Please let us know how it goes with your doctor and your symptoms.
did you have your free t4/free t3 labs done? these need to be evaluated before any more med adjustments.
it sounds like you are having hyper symptoms. have you lost weight recently? your meds are based on weight, and if you lost weight, you won't need as much replacement. are you going through menopause? that will change thyroid hormones as well.
Thanks for the help. No I had a total hysterectomy at the age of 28. I am 63 years of age. I haven't lost weight even though I have no real appetite but I also take paxil one daily which I understand puts on weight. My symptoms go from hypo to hyper to adrenal (vomiting) and hypothalamus (body temperature episodes of feeling my blood has turned to ice. It is truly very confusing with all these symptoms and they have been on-going for at least two years. I was due a physical 3 years ago and just couldn't get there (work) so I have let this go on too long. However, I did go to my doctor about exhaustion etc. and body so cold.........checked my iron which was fine. Exhaustion maybe sleep apnea I laughed. No way. I will let you know when I see my doctor again. I just wish I knew is it had something to do with my pituitary gland..............I have bad headaches.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.